Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 31, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at May 21, 2017, 9:15 AM EDT for Kalamazoo County, Michigan. It was in force for 5 days.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 9:15 AM EDT (13:15 UTC)
- Expired
- May 26, 2017, 8:00 PM EDT
- In force
- 5 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kalamazoo County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Portage River near Vicksburg (VCKM4).
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 7 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
746
WGUS43 KGRR 211315
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
915 AM EDT Sun May 21 2017
...The National Weather Service in Grand Rapids has issued a flood
warning for the following river in Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Recent rain is expected to bring rising levels to river systems
in Southern Lower Michigan. More rain is expected though the week,
so levels may remain elevated for some time. The following forecast
is based on observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message... Even 6 inches of fast-moving flood water can knock
you off your feet, and a depth of 2 feet will float your car. Never
try to walk, swim, or drive through such swift water. If you come
upon flood waters, stop, turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio, television, or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-221515-
/O.NEW.KGRR.FL.W.0031.170521T1315Z-170527T0000Z/
/VCKM4.1.ER.000000T0000Z.170522T0000Z.170526T0000Z.UU/
915 AM EDT Sun May 21 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Portage River Near Vicksburg.
* until Friday evening.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.2 feet
this evening.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.2 feet
on Mar 9 1974.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$
634 follow-up statements
432
WGUS83 KGRR 211450
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1050 AM EDT Sun May 21 2017
...The flood warning continues for the following river in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Recent rain is expected to bring rising levels to river systems
in Southern Lower Michigan. More rain is expected though the week,
so levels may remain elevated for some time. The following forecast
is based on observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message... Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio, television, or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-221650-
/O.CON.KGRR.FL.W.0031.000000T0000Z-170527T0000Z/
/VCKM4.1.ER.000000T0000Z.170522T0000Z.170526T0000Z.UU/
1050 AM EDT Sun May 21 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Friday evening.
* At 8:00 AM Sunday the stage was estimated at 5.0 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is ongoing and minor flooding is forecast.
* Forecast, the river is forecast to have a maximum value of 5.2 feet
this evening.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$
63043
WGUS83 KGRR 220127
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
927 PM EDT Sun May 21 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Rain on Saturday night will bring some rises on rivers. More rain is expected this week so levels may remain elevated. The following forecast is based on observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-230327-
/O.EXT.KGRR.FL.W.0031.000000T0000Z-170527T0600Z/
/VCKM4.1.ER.000000T0000Z.170522T0600Z.170526T0600Z.UU/
927 PM EDT Sun May 21 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until late Friday night.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.2 feet
early Monday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$174
WGUS83 KGRR 221509
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1109 AM EDT Mon May 22 2017
...The flood warning continues for the following river in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.River systems in Southern Lower Michigan are running above normal,
while river levels in Central Lower Michigan are around normal.
Tonight through Thursday, unsettled weather will bring up to an inch
of rain. This should keep levels elevated, but not expecting
flooding to result. The following forecast is based on observed and
forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message, Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio, television, or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-231709-
/O.CON.KGRR.FL.W.0031.000000T0000Z-170527T0600Z/
/VCKM4.1.ER.000000T0000Z.170522T1800Z.170526T0600Z.UU/
1109 AM EDT Mon May 22 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until late Friday night.
* There is no current observed data. At 8:00 AM Monday, the stage
was estimated at 5.2 feet.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.2 feet
through this afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$
63330
WGUS83 KGRR 230106
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
906 PM EDT Mon May 22 2017
...The flood warning has been cancelled for the following rivers in
Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.The following forecast is based on observed and forecast 24 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-230136-
/O.CAN.KGRR.FL.W.0031.000000T0000Z-170527T0600Z/
/VCKM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
906 PM EDT Mon May 22 2017
The Flood Warning is cancelled for
the Portage River Near Vicksburg.
* at 7:18 PM Monday the stage was 4.94 feet.
* Flood stage is 5.0 feet.
* Forecast, the river crested below flood stage at 4.9 feet. The
river will fall to near 4.9 feet by Wednesday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at May 21, 7:32 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 21, 7:32 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 732 AM EDT Sun May 21 2017 LATEST UPDATE... Update/Aviation .SYNOPSIS... Issued at 302 AM EDT Sun May 21 2017 A cold front will push eastward through the region through early afternoon. A few showers and thunderstorms may accompany the passage of this feature. A weak area of high pressure tracks up the Ohio Valley for tonight and Monday diminishing the risk for precipitation. Later Monday another low pressure system moves in our direction...and then tracks through the state on Tuesday. This will result in wet weather. && .UPDATE... Issued at 727 AM EDT Sun May 21 2017 With the convection more widespread ahead of the front I did update the forecast to reflect this. Looks like the front will continue advancing eastward through the CWA...so by early afternoon the storms should be east of Lansing and Jackson. Some of storms could have gusty winds and small hail. && .SHORT TERM...(Today through Tuesday) Issued at 302 AM EDT Sun May 21 2017 Will need to monitor the thunderstorm potential later this morning and into the early afternoon. If we do see decent heating ahead of the cold front... storms could accompany the passage of the front. Wind shear values are rather strong so organized convection could develop. However...it looks like it will stay fairly cloudy...limiting this potential. As the wind veers this morning with the front moving in...low clouds and fog could occur. So I added this to the forecast mainly for western locations. Strong subsidence moves in behind the front this afternoon quickly diminishing any remaining showers. The upper low tracks through Lake Superior and into Ontario tonight. Some wrap around moisture could result in a few showers north later tonight. For Monday a shortwave digs down the backside of the departing low...resulting in a surface wave that develops upstream on the frontal zone over in Iowa and Illinois. This surface low then moves in for Monday night into Tuesday. Timing the onset of the precipitation is uncertain. Some high res models are trying to trigger thunderstorms as soon as late afternoon on Monday. For now I will add a low risk for showers to the late afternoon Monday forecast...then increase the POPs Monday night into Tuesday. .LONG TERM...(Tuesday night through Saturday) Issued at 302 AM EDT Sun May 21 2017 Another upper low is progged to be over the Lower Great Lakes into the middle of the week. This will keep the area cool and showery. I added thunder to the Tuesday night forecast and bumped up POP as this appears to be the period when the surface low comes through with solid lift and somewhat of a low level jet. With more of a northwest flow behind the system into Wed the thunder risk drops off. The showers should continue through at least Wed eve as the low heads northeast into Canada, then the pcpn appears to lessen over SW MI into Thu, but we may still hang on to a couple showers with cool air aloft producing isolated diurnal showers. Warmer air finally appears to move into the area by Friday night and into Saturday with upper ridging developing and a southerly flow at the surface. Both the GFS and ECMWF show a short wave running into the upper ridge, so there is the outside chance of a thunderstorm or two Friday night/Saturday. However a pattern change, with warmer temps and less rain seems in the offering by the end of the week. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 727 AM EDT Sun May 21 2017 Impacts will continue this am with rather variable conditions around Southwest Michigan. The cold front will push eastward through the TAF sites this morning so a risk for storms until then. Low clouds and some fog will be possible as well. In addition fog over Lake MI could result in the low conditions persist behind the front for KMKG. This afternoon better mixing occurs and that should support improving conditions. Winds could gust over 25 knots. && .MARINE... Issued at 302 AM EDT Sun May 21 2017 The cold front tracks through the nearshore waters this morning. The wind will shift resulting in building waves. Right now it looks like conditions will remain below criteria through tonight. Fog may have impacts this morning...as abundant low level moisture flow in over the colder waters. && .HYDROLOGY... Issued at 1005 AM EDT Sat May 20 2017 Rivers levels have returned to near normal. Expecting rain totals ranging from a half inch in Central Lower Michigan to around an inch in Southern Lower Michigan today through Sunday with locally higher totals possible. Additional precipitation is possible Monday night through Friday. Some river rises are likely with this rain, but we are not expecting flooding at this time. Smaller streams and rivers may need to be watched for above bankfull rises. Main stem rivers should be able to handle this rainfall fine unless guidance trends upward. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...MJS SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...JK AVIATION...MJS HYDROLOGY...63 MARINE...MJS
Hazardous weather outlook, May 21, 4:17 AM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 417 AM EDT Sun May 21 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-220830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 417 AM EDT Sun May 21 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few thunderstorms may accompany the passage of the cold front this morning possibly into the early afternoon hours. Any stronger storm could have gusty winds. Locally heavy downpours may result in urban and poor drainage flooding. Locally dense fog is possible this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are possible on Tuesday to Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-220830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 417 AM EDT Sun May 21 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Marginal conditions for Small Craft may develop later tonight or Monday. A few thunderstorms this morning and again on Tuesday to Tuesday night may lead to hazardous boating conditions. Fog may cause impacts to boaters this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 21, 7:09 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
709 AM EDT SUN MAY 21 2017
MIZ044-050-056>058-064-211215-
Muskegon MI-Ionia MI-Allegan MI-Ottawa MI-Newaygo MI-Kent MI-
709 AM EDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY...
At 708 AM EDT, Doppler radar was tracking a strong thunderstorm over
Drenthe and Zeeland, ast of Holland, moving northeast at 50 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Grand Rapids... Holland... Ionia...
Belding... Lowell... Newaygo...
Wyoming... Kentwood... Walker...
East Grand Rapids... Hudsonville... Rockford...
Zeeland... Coopersville... Sparta...
Wayland... Caledonia... Saranac...
Ravenna... Grant...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4346 8579 4333 8556 4329 8556 4329 8550
4319 8531 4312 8531 4312 8519 4298 8495
4277 8541 4277 8554 4271 8554 4256 8586
4278 8614 4279 8612 4279 8616 4281 8619
TIME...MOT...LOC 1108Z 221DEG 44KT 4278 8592
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:44 AM EDT | River Flood Advisory | GRR | Jackson | 13 hr |
| May 21, 12:53 AM EDT | Areal Flood Advisory | GRR | Calhoun, Eaton, Ingham, Jackson, Kalamazoo | 5 hr |
| May 21, 1:04 AM EDT | Special Weather Statement | GRR | Clinton, Ingham, Jackson | 56 min |
| May 21, 7:09 AM EDT | Special Weather Statement | GRR | Ionia, Kent | 66 min |
| May 21, 10:55 AM EDT | River Flood Advisory | GRR | Ingham | 51 hr |
| May 21, 3:38 PM EDT | Small Craft Advisory | GRR | 24 hr |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.